Georgia, 2006

Hail and Damaging Winds in Georgia, July 16, 2006

July 16, 2006 · NWS CHS · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 16, 1:44 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 1:44 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN JUL 16 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...WARM AND MUGGY
CONDITIONS EXIST ACROSS THE CWA THIS AFTERNOON WITH ISOLATED
SHOWERS AND STORMS NOW POPPING UP. THE CAP HAS DEFINITELY BEEN
BROKEN DUE TO TEMPS IN THE LOWER TO MIDDLE 90S IN MOST AREAS WITH
A FEW READINGS IN THE UPPER 90S. HEAT INDICES RANGE FROM UPPER 90S
TO AROUND 110 THIS HOUR. A SEABREEZE HAS DEVELOPED ALONG THE SC
COAST...WHICH HAS DROPPED TEMPS A FEW DEGREES BUT IS REINFORCING
THE DEWPTS IN THE MID TO UPPER 70S. TEMPS COULD STILL CLIMB A FEW
DEGREES THROUGH 430 PM...THEREFORE PLAN ON LEAVING THE HEAT
ADVISORY IN PLACE. IT WILL PROBABLY BE READY FOR CANCELLATION BY 6
PM OR SO.

A REVIEW OF LAST THREE HRS OF 0.5 DEG BASE REFLECTIVITY FROM KCLX
RADAR SHOWS A PLETHORA OF PREEXISTING BOUNDARIES DRAPED ACROSS THE
CWFA LIKE SPAGHETTI. THE INTERSECTIONS OF THESE BOUNDARIES ARE
WHERE THE FIRST SHOWERS AND STORMS HAVE DEVELOPED...AND SHOULD
CONTINUE TO BE THE FOCUS FOR CONVECTIVE INITIATION. SLIGHTLY MORE
ORGANIZED CONVECTION LOOKS PLAUSIBLE LATER THIS AFTERNOON AHEAD OF
THE POTENT UPPER SHORTWAVE CURRENTLY NEAR THE GA/SC BORDER. WILL
CARRY CHC POPS MOST AREAS EXCEPT EXTREME NRN COUNTIES THROUGH THIS
EVE...TAPERING BACK TO SLIGHT CHC ONLY ACROSS SE GA LATE TONIGHT
AS THE TROUGH PUSHES S. PLAN TO MAINTAIN A SLIGHT CHC OF SHOWERS
AND STORMS MON AFTN ACROSS EXTREME SE GA WHERE WE EXPECT ENOUGH
LLVL MOISTURE TO REMAIN AS THE SFC TROUGH DISSIPATES IN THE
VICINITY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...UPR LVL RIDGING COMBINED WITH
SFC HIGH PRES WILL KEEP THE MAJORITY OF THE XTNDD PORTION OF THE
FCST DRY. HAVE REMOVED POPS FM MUCH OF THE TIME NEXT WEEK...KEEPING
IN SLGT CHC FOR AFTN SHWRS/TSTMS THU THRU SAT. BY NEXT WEEKEND...
THE UPR RIDGE BREAKS DOWN AND ALLOWS A LONGWAVE TROF TO APCH FM THE
NORTHWEST. THIS LOOKS TO BRING A BETTER CHC AND BETTER COVERAGE OF
PRECIP TO THE AREA...BUT THAT FAR OUT WILL CAP POPS AT 30.

TEMPS WILL HAVE VERY LITTLE DAY-TO-DAY VARIATION NEXT WEEK. HIGHS
WILL REMAIN IN THE LOWER 90S WHILE LOWS REMAIN IN THE MID 70S. HEAT
INDICES WILL COMMONLY BE AROUND 100...BUT A FEW DAYS OF 105 ARE NOT
OUT OF THE QUESTION.

&&

.AVIATION...TOWERING CU HAVE RAPIDLY DEVELOPED IN THE LAST HR AS
THE CAP HAS BEEN BROKEN. A SHRA OR TSRA COULD DEVELOP NEAR EITHER
TERM AT A MOMENTS NOTICE DUE TO THE SUBSTANTIAL INSTABILITY AND
ADJACENT SFC BOUNDARY. HOWEVER...DID NOT CARRY A TEMPO AT CHS WITH
THE 18Z ISSUANCE DUE TO SLIGHTLY WEAKER MID-LEVEL FORCING. DID
CARRY TEMPO AT SAV SINCE IT IS S OF THE SFC TROUGH AND IS IN A
REGION OF MORE FAVORABLE CONVERGENCE. WILL CLOSELY MONITOR
CONDITIONS SURROUNDING CHS FOR POSSIBLE AMDS FOR THUNDER. WINDS
WILL REMAIN PRETTY VARIABLE THROUGH THIS EVENING DUE TO A WEAK
OVERALL PRES GRAD AND THE SFC TROUGH DRAPED THROUGH THE AREA. AS
WEAK CAA INITIATES LATER TONIGHT WITH HIGH PRES BUILDING IN FROM
THE N...REMNANT LLVL MOISTURE COULD CREATE SOME MINOR VSBY
RESTRICTIONS. HAVE CARRIED PREVAILING MVFR BR AT CHS WITH ONLY
TEMPO MVFR BR AT SAV. DRY NE FLOW EXPECTED ON MON.

&&

.MARINE...FLOW WILL REMAIN VERY WEAK THROUGH MON NIGHT DUE TO A
WEAK PRES GRAD. SFC TROUGH ACROSS THE REGION IS CURRENTLY KEEPING
WIND DIRECTIONS RATHER VARIABLE...BUT A GRADUAL TREND TOWARD NE
WINDS IS EXPECTED AS THE TROUGH PUSHES S TONIGHT AND HIGH PRES
BUILDS IN.

NO ISSUES IN THE XTNDD PORTION OF THE MARINE FCST. WRN ATLC HIGH
PRES WILL XTND OVR THE WATERS...PREVENTING ANY SIGNIFICANT PRES
GRADIENTS FROM AFFECTING THE WATERS. SEAS WILL REMAIN AOB 4 FT AND
WIND SPEEDS AOB 15 KT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ099>101-114>119-137>141 UNTIL 7 PM SUNDAY.
SC...HEAT ADVISORY FOR SCZ047>051 UNTIL 7 PM SUNDAY.
MARINE...NONE.
&&

JRL/JPC
Hazardous weather outlook, Jul 16, 10:18 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 AM EDT SUN JUL 16 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1118 AM EDT SUN JUL 16 2006

...HEAT ADVISORY IN EFFECT FOR MUCH OF THE AREA THROUGH 7 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A FEW STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP THIS AFTERNOON...MAINLY ACROSS SOUTHEAST GEORGIA AND EXTREME
SOUTHERN SOUTH CAROLINA. STRONG GUSTY WINDS AND SOME HAIL WILL BE
THE MAIN HAZARDS ASSOCIATED WITH THESE STORMS. REFER TO THE DAY 1
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER ALONG WITH ANY
STATEMENTS FROM THIS OFFICE FOR DETAILS.

.EXCESSIVE HEAT...HOT MUGGY CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS MUCH OF THE AREA. HEAT INDEX VALUES ARE EXPECTED TO BE IN THE
105 TO 110 DEGREE RANGE FOR A FEW HOURS DURING THE
AFTERNOON...MAINLY COASTAL SECTIONS OF SOUTH CAROLINA AND ALL OF
SOUTHEAST GEORGIA. A HEAT ADVISORY HAS BEEN ISSUED. REFER TO THE
LATEST NON-PRECIPITATION STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JRL

In the hours before

Special weather statement, Jul 16, 1:06 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT SUN JUL 16 2006

SCZ049-161845-
COASTAL COLLETON-
206 PM EDT SUN JUL 16 2006

...STRONG THUNDERSTORMS WILL IMPACT COASTAL COLLETON COUNTY THROUGH
245 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BENNETTS POINT...OR
ABOUT 27 MILES EAST OF YEMASSEE...SLOWLY DRIFTING TO THE SOUTH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BENNETTS
POINT THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN
BE EXPECTED.
Special weather statement, Jul 16, 2:04 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT SUN JUL 16 2006

SCZ048-161945-
BEAUFORT-
304 PM EDT SUN JUL 16 2006

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 345 PM
EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF HUNTING ISLAND...OR
ABOUT 24 MILES NORTHEAST OF HILTON HEAD ISLAND...MOVING SOUTH AT 5
MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HUNTING
ISLAND AND FRIPP ISLAND...THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 16, 3:55 PM EST
Where
Bulloch County, 2 mi E of Clito
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.517, -81.733

Trees and powerlines down.

Hail, Bulloch

When
July 16, 3:55 PM EST
Where
Bulloch County, 2 mi E of Clito
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.517, -81.733

Thunderstorm Wind, Liberty

When
July 16, 4:26 PM EST
Where
Liberty County, Hinesville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -81.600

Tree fell on house on Pineview Court.

Thunderstorm Wind, Liberty

When
July 16, 4:36 PM EST
Where
Liberty County, Hinesville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -81.600

Trees and powerlines down throughout city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520834, 5520835, 5520832, 5520833.